For a week my stool has been very hard when I go to the bathroom. It hurts when I go and sometimes makes my anus irritated. What is the cause? Should I have my stomach examined?
It sounds like you are suffering from constipation, which can be manifested as a decrease in the frequency of bowel movements and/or an increase in the hardness of the stool. This is a very common condition encountered in the primary care setting. Constipation can lead to straining to have a bowel movement, which can predispose to the development of hemorrhoids and irritation of the anus, leading to pain and bleeding and fissures.
Constipation can be due to a variety of conditions, including changes in diet leading to less intake of fluids and fiber. Changes in one's daily routine, traveling and change in exercise habits can also lead to constipation. Medications given for a variety of other problems (such as anti-depressants or anti-nausea medications) can lead to constipation, as can high levels of calcium or low levels of thyroid function. Irritable bowel syndrome is another very commonly encountered cause, and can be associated with either constipation, diarrhea or both.
If you are at all concerned about your bowel habits, then you should talk to your primary care physician. Your doctor can conduct a thorough medical history and exam and look for any "red flag" symptoms (such as blood in the stool) that may signify an underlying process that warrants further work-up.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under ZocDoc’s Terms of Service.
Who answers these questions?
Answers are written by doctors from top institutions: